Thunderstorm Wind, Northampton
- When
- June 20, 3:05 PM EST
- Where
- Northampton County, 1.11 mi W of Gaston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.500, -77.650
Trees were downed.
Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of northeast North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 20, 2:49 PM EST, 16 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
349 PM EDT Thu Jun 20 2019
.SYNOPSIS...
A strong cold front pushes through the local area this evening.
High pressure will build into the area on Friday and settle
across the region on Saturday. A warm front lifts back north
Saturday night into Sunday, as high pressure becomes anchored
along the southeast coast.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 345 PM EDT Thursday...
Have extended the Severe tstm watch to include all of (far) SE
VA and NE NC (until 02Z/21). Area of tstms continues to move E
INVOF VA-NC border (north central NC-south central
VA)...expected to track E the next couple of hours in area of
best instability (aligned W-E INVOF the VA-NC border). Damaging
wind gusts to 60-70 mph the main threat attm. Right now...only
ISOLD to possibly SCT tstms expected elswhere.
Previous discussion:
FA remains under the influence of deep layered WSW flow. Dew
points have come down a few degs F since this morning in
diffluent low level flow. ISOLD-SCT tstms beginning to develop
WSW of the FA attm. Decent upper level s/w progressing E into
central KY this afternoon. Best diffluence aloft w/ that feature
approaching from the W likely to be from far srn VA on S...w/ a
second area of enhanced forcing NNE of the FA associated w/
exiting weak s/w. Severe tstm watch is up until 02Z21 for all of
central/srn VA and interior NE NC (could be extended NE and to
the coast later on). Enhanced svr risk remains for all of SE VA
and NE NC (as well as south central VA)...SLGT risk elsewhere.
Limiting factor may be the deep layered WSW winds (aiding in
downsloping) and ongoing diffluent low level flow (potentially
leading to a split in convection over the heart of the FA).
Behind the front tonight will see a wind shift to the WNW and
the chances for rain will quickly diminish from 01-06Z/21 W-E
(as conditions clear out). Lows in the 60s to l70s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
As of 205 PM EDT Thursday...
The upper trough will progress E and a secondary s/w is progged
to brush at least or NE zones between 12-15Z/21. The models
have been trying to show a wrap around moisture band impacting
the Lower MD Eastern Shore early Fri. For now will have VRB
clouds and PoPs blo 20%. Otw...sfc hi pres builds in providing
cooler and drier conditions Fri and Fri night. WNW winds will be
gusty to 25-30 mph in Fri afternoon. Highs in the l-m80s N to
the m-u80s S (dew points falling into the u50s-l60s by aftn).
Fri night should be the coolest night, although some high
clouds could limit cooling some across the SW portions of the
CWA. Lows will avg 60-65F with some u50s over the NNW.
Sat still has some uncertainty as the WNW flow aloft could push
some upstream convection through the region. ISOLD/SCT
convection could clip far WSW areas in the afternoon/evening.
Otw...dry and comfy w/ a partly cloudy sky over south central
VA and interior NE NC w/ a mostly sunny sky elsewhere. Highs in
the l80s, w/ dew points mostly in the 50s (l60s over the SW
zones). Warm front fcst to lift NE Sat night through Sun. Mainly
partly cloudy w/ lows in the 60s Sat night and Highs in the 80s
Sun. Will have a 20-30% PoP mainly confined to over the Piedmont
Sat night...and for all but the NE portions of the FA Sun
(afternoon).
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 105 PM EDT Thursday...
A fairly typical early summer wx pattern is expected through the
extended forecast period. A weak trough (sfc-aloft) will be
sandwiched between hi pres stretch invof the SE CONUS coast and
over the four corners region in the SW CONUS. PoPs to generally
remain aob 20-30% (diurnal) each day.
Lows Sun night 65-70F. Highs Mon in the u80s-around 90F at the
coast to the l-m90s inland. Lows Mon night in the u60s W to
l-m70s E. Highs Tue in the u80s-l90s at the coast to the m90s
inland. Lows Tue night in the u60s-m70s. Highs Wed mainly
85-90F...l90s inland. Highs Thu mainly 85-90F.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 100 PM EDT Thursday...
Continued VFR conditions this afternoon w/ SCT-BKN CU and WSW
winds gusty to 20-25kt. SCT SHRAs/tstms are expected during the
late afternoon/early evening hours as the cold front moves
across the region. Tstms will have the potential to be companied
by strong/gusty winds and brief restricted VSBYs...namely from
21Z/20-01Z/21. Winds shift to the WNW and VFR conditions (late)
tonight and Fri. Breezy again during the day Fri. Dry with VFR
conditions Fri/Sat. ISOLD/SCT convection possible again
Sun/Mon/Tue afternoons/evenings.
&&
.MARINE...
As of 235 PM EDT Thursday...
SCAs remain in effect from this evening into Fri aftn. Winds this
afternooon have already inceased to 15-20 kt with gusts up to 25 kt.
A line if thunderstorms will likely move into our coastal water
(best chance for thunderstorms will be the southern bay/rivers and
southern ocean). Winds may decrease slightly as a cold front will
approach the area from the west during this evening, before crossing
the waters tonight into early Fri morning. SW winds will increase
later this evening/tonight, reaching 15-25 kt this evening/early
tonight. Once the cold front moves through very late tonight/early
Fri morning, winds will become WNW 15-25 kt with gusts up to 30 kt
(especially for the Ches bay and northern ocean zones). NW winds
will diminish Fri aftn into Fri night, as low pressure moves quickly
off to the NE. High pressure and generally benign conditions then
return for the weekend. Seas will peak at 3-5 ft this evening into
early Fri aftn, with waves on the Ches Bay reaching 3-4 ft.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 4 AM to 1 PM EDT Friday for
ANZ635>637.
Small Craft Advisory from 8 PM this evening to 4 PM EDT Friday
for ANZ630>632-634.
Small Craft Advisory from 8 PM this evening to 1 PM EDT Friday
for ANZ633-638.
Small Craft Advisory from 2 AM to 1 PM EDT Friday for ANZ654.
Small Craft Advisory until 1 PM EDT Friday for ANZ656-658.
Small Craft Advisory from 2 AM to 6 PM EDT Friday for ANZ650-
652.
&&
SYNOPSIS...LKB
NEAR TERM...ALB
SHORT TERM...ALB/LKB
LONG TERM...ALB
AVIATION...ALB/LKB
MARINE...CPHazardous Weather Outlook National Weather Service Wakefield VA 157 PM EDT Thu Jun 20 2019 MDZ021>025-NCZ015>017-031-032-102-VAZ075>078-084>086-095-097>100- 520>522-211800- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Pasquotank-Camden-Western Currituck-Chowan-Perquimans- Eastern Currituck-Westmoreland-Richmond-Northumberland-Lancaster- Gloucester-Middlesex-Mathews-Norfolk/Portsmouth-Chesapeake- Virginia Beach-Accomack-Northampton-Eastern King and Queen- Western Essex-Eastern Essex- 157 PM EDT Thu Jun 20 2019 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, east central Virginia, eastern Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Scattered strong to severe storms will be possible today ahead of a cold front that will cross the area this evening. The main threat from these storms will be damaging wind gusts, with large hail also possible. The greatest risk can be expected from 5 pm to 10 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ014-VAZ089-090-093-096-523>525-211800- Gates-Surry-James City-Isle of Wight-Suffolk-York-Newport News- Hampton/Poquoson- 157 PM EDT Thu Jun 20 2019 ...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ012-013-030-VAZ065>067-079-080-087-088-092-211800- Northampton-Hertford-Bertie-Mecklenburg-Lunenburg-Nottoway-Brunswick- Dinwiddie-Greensville-Sussex-Southampton- 157 PM EDT Thu Jun 20 2019 ...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast North Carolina, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. VAZ048-060>062-064-068-069-081>083-509>518-211800- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Amelia-Powhatan- Prince George-Charles City-New Kent-Western Louisa-Eastern Louisa- Western Hanover-Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William- 157 PM EDT Thu Jun 20 2019 ...SEVERE THUNDERSTORM WATCH 409 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Virginia, east central Virginia, north central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. VAZ519-211800- Western King and Queen- 157 PM EDT Thu Jun 20 2019 This Hazardous Weather Outlook is for east central Virginia. .DAY ONE...This afternoon and tonight. Scattered strong to severe storms will be possible today ahead of a cold front that will cross the area this evening. The main threat from these storms will be damaging wind gusts, with large hail also possible. The greatest risk can be expected from 4 pm to 9 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
330 PM EDT THU JUN 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM TSTM WND GST 1 SSE CLARKSVILLE 36.61N 78.56W
06/20/2019 M55 MPH MECKLENBURG VA OFFICIAL NWS OBS
MEASURED AT CLARKSVILLE AIRPORT.
&&
MRDSpecial Weather Statement
National Weather Service Wakefield VA
340 PM EDT Thu Jun 20 2019
VAZ060-066-202030-
Lunenburg-Prince Edward-
340 PM EDT Thu Jun 20 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PRINCE EDWARD AND
NORTHWESTERN LUNENBURG COUNTIES...
At 339 PM EDT, a strong thunderstorm was located near Keysville,
moving east at 40 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Victoria, Green Bay, Prince Edward Station, Briery, Arvins Store,
Twin Lakes State Park, Nutbush, Burkes Tavern, Scholfield, Blevins
Corner, Pleasant Grove, Virso, Meherrin, Prince Edward Lake and
Simplicity.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3717 7858 3720 7824 3712 7824 3711 7823
3697 7822 3698 7847 3708 7844 3709 7846
3709 7848 3711 7850 3713 7851 3714 7853
3714 7854 3715 7855 3714 7858
TIME...MOT...LOC 1939Z 269DEG 35KT 3709 7849
MRDSpecial Weather Statement
National Weather Service Wakefield VA
403 PM EDT Thu Jun 20 2019
VAZ067-202045-
Nottoway-
403 PM EDT Thu Jun 20 2019
...A STRONG THUNDERSTORM WILL AFFECT NOTTOWAY COUNTY...
At 402 PM EDT, a strong thunderstorm was located near Victoria,
moving east at 40 mph.
Wind gusts in excess of 35 mph are possible with this storm.
Locations impacted include...
Blackstone, Crewe, Nottoway, Spainville, Fort Pickett, North
Wellville, Irby, Murdocks, Forkland, The Falls, Wellville, Dominy
Corner, Oliveville, Blackstone Airport and Pattersons Store.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3717 7824 3720 7782 3719 7780 3717 7782
3717 7784 3715 7787 3714 7790 3699 7789
3698 7792 3699 7797 3702 7800 3701 7808
3705 7816 3706 7817 3708 7817 3709 7822
3712 7824
TIME...MOT...LOC 2002Z 269DEG 35KT 3709 7820
MRDThe Norfolk radar (KAKQ), 79 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
23 thunderstorm wind. Local standard time, as filed.
Trees were downed.
Trees were downed.
Trees were downed.
Trees were downed.
Trees were downed.
Trees were downed near Aulander.
Trees were downed on roads in and around Murfreesboro.
Trees were downed.
Trees were downed in Como.
Trees were downed on roadways in and around Ahoskie.
Trees were downed in Winton.
Trees were downed on Route 45 in Cofield.
Trees were downed at Evanstown Road near Harrellsville.
Trees and power lines were downed.
Trees and power lines were downed.
Tree was downed on a power line. There were scattered power outages.
A transformer and power lines were downed in the 900 Block of Route 343.
Trees were downed across Firetower Road.
Extensive roof and interior damage was reported to the building that houses Flour Girls Bakery and several condominiums.
Tractor trailer was blown over on Route 17 Bypass.
Several trees were downed along Highway 34.
Multiple trees, large limbs and power lines were downed along the south end of Knotts Island.
Trees were downed and topped off along Caratoke Highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839864, 839865, 839868, 839870, 839873, 839875, 839876, 839877, 839881, 839884, 839886, 839888, 839892, 839895, 839897, 839902, 839903, 839908, 839929, 839931, 839932, 839941, 839947.